Missouri, 2017

Hail and Damaging Wind in Missouri, March 21 to 24, 2017

March 21 to 24, 2017 · NWS SGF · 17 events in 11 counties and zones

An upper level disturbance pushed across the area and interacted with elevated instability to produce some strong to severe storms with hail. While most of the hail was pea to dime size, some of the stronger storms produced hail to the size of quarters up to golf ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An upper level disturbance pushed across the area and interacted with elevated instability to produce some strong to severe storms with hail. While most of the hail was pea to dime size, some of the stronger storms produced hail to the size of quarters up to golf ball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 21, 5:17 AM CST, 38 minutes earlier.

Area forecast discussion, Mar 21, 5:17 AM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
617 AM CDT Tue Mar 21 2017

.SHORT TERM...(Today and tonight)
Issued at 315 AM CDT Tue Mar 21 2017

A surface cold front has sagged south across the region into
northern Arkansas early this morning. The 850mb cold front is
lagging behind the surface front and will spread south across the
area today.

Instability in the 800-700mb level will increase to 500 to
1000J/kg early this morning across far southwestern Missouri then
spread over the rest of southern Missouri later this morning and
afternoon. Cin in these levels will also decrease, especially
later this morning/afternoon along/ahead of the 850mb front.

An upper level shortwave trough will spread across the area this
morning and may spark a few showers/storms across southwestern
Missouri early this morning. The better chances for showers and
storms will occur on the later this morning and may linger into
the overnight hours as the front slowly moves south. There may be
just enough instability for a few strong storms across southern
Missouri with penny size hail the main risk.

With the front moving south through the area temperatures will
range from the around 60 across central Missouri to the lower 70s
across southern Missouri tonight.

.LONG TERM...(Wednesday through Monday)
Issued at 315 AM CDT Tue Mar 21 2017

Cooler conditions will occur on Wednesday as highs in the 40s and
50s occur. The front will then start to lift back to the north as
a warm front later Wednesday into Thursday, some scattered
showers will be possible as the front moves north.

Warmer conditions will occur on Thursday and Friday as highs in
the 60s and 70s can be expected. Gusty southerly winds will occur
on Friday as gust over 30mph are expected at times. These gusty
winds will bring and increase in low level moisture into the area
ahead of an approaching storm system that will move across the
Plains on Friday then across the area on Saturday..

The upper level low and associated surface low will move
northeast across southern Missouri Friday night into Saturday.
The area will be in the warm sector ahead low and thunderstorms
are expected to develop ahead of the system Friday afternoon into
Friday night. The better severe potential will likely be to the
south across Arkansas where better instability will be in place,
but a severe risk will likely extend north into southeastern
Kansas and the Missouri Ozarks.

Another system will track across the region late this weekend into
early next week brining additional shower and storm chances to the
region.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 615 AM CDT Tue Mar 21 2017

Scattered showers and storms have developed across portions of
western Missouri early this morning. This activity will continue
to develop and track across the area this morning. This activity
will again be scattered in nature and may impact the TAF site.

Additional showers and storms will develop later this afternoon
into tonight. The storm chances will generally be late
afternoon/early evening with showers possible into the overnight
hours. Again this activity will be scattered in nature at any
given time.

Gusty northeasterly winds will develop today and continue into
tonight.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Wise
Hazardous weather outlook, Mar 21, 3:17 AM CST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
417 AM CDT Tue Mar 21 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-220930-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
417 AM CDT Tue Mar 21 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Hail risk.
  Limited Lightning risk.
  Limited Non thunderstorm wind risk.

DISCUSSION...

Isolated storms will affect portions of southeastern Kansas into
southern Missouri this morning, with scattered storms expected
this afternoon into this evening across central Missouri and
southern Missouri. A few strong storms will be possible with hail
to the size of pennies the main risk.

Gusty northerly winds will occur later this afternoon into tonight
across far southwestern Missouri and portions of southeastern
Kansas where gusts over 30 mph will be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Brisk and gusty southerly winds will likely return to western
Missouri and southeastern Kansas late this work week. Wind gusts
over 30 mph appear increasingly likely for Friday.

A strong storm system will approach and track through the region
Friday into Saturday bringing better widespread chances for storms
to the region. There will be severe storm potential Friday
afternoon into the overnight hours.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

In the hours before

Special weather statement, Mar 21, 5:16 AM CST, 39 minutes before
Special Weather Statement
National Weather Service Springfield MO
616 AM CDT TUE MAR 21 2017

MOZ078-211145-
Cedar MO-
616 AM CDT TUE MAR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CEDAR COUNTY UNTIL 645
AM CDT...

At 616 AM CDT, Doppler radar was tracking a strong thunderstorm near
Stockton, moving east at 35 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Stockton State Park...            Stockton Lake...
Stockton...                       Umber View Heights...
Bearcreek...                      Masters...
Filley...                         Wagoner...
Arnica...

LAT...LON 3780 9406 3777 9363 3774 9363 3774 9361
      3757 9362 3764 9398
TIME...MOT...LOC 1116Z 281DEG 29KT 3767 9388

Schaumann

The radar

The Springfield radar (KSGF), 48 km away, was scanning. The volume nearest the first event began at 11:53 UTC.

Open the radar archive at this moment

Event by event

15 hail, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Hail, Polk

When
March 21, 5:55 AM CST
Where
Polk County, 0.69 mi N of Fair Play
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.640, -93.580

Lightning, Greene

When
March 21, 6:20 AM CST
Where
Greene County, 1.77 mi NW of Cherry Vly Estates
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
37.200, -93.200

A lightning strike hit a tree which caused the tree to explode and shatter. Two cars under a carport near the tree were smashed by large limbs and the trunk of the tree. The carport was destroyed. Nearby windows of a house had the windows busted out by flying debris from the lightning strike.

Hail, Jasper

When
March 21, 7:42 AM CST
Where
Jasper County, 0.88 mi NE of Joplin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.090, -94.510

Hail up to the size of quarters fell near 17th Street in south Joplin.

Hail, Newton

When
March 21, 7:50 AM CST
Where
Newton County, 0.55 mi E of Neosho Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.820, -94.370

Hail up to the size up quarters fell at Crowder College.

Hail, Jasper

When
March 21, 7:57 AM CST
Where
Jasper County, 1.1 mi E of Duenweg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.080, -94.400

Hail, Jasper

When
March 21, 8:10 AM CST
Where
Jasper County, 2.6 mi WSW of Kendricktown
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.110, -94.310

Hail up to the size of nickels fell at the 911 center in Jasper County.

Hail, Barry

When
March 21, 8:40 AM CST
Where
Barry County, 0.89 mi SE of Purdy
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.810, -93.910

Hail from dime to quarter size fell for about five minutes.

Hail, Lawrence

When
March 21, 8:50 AM CST
Where
Lawrence County, 2.31 mi ESE of Bowers Mill
Measured
1 in hail
Reported by
Public
Coordinates
37.060, -94.010

Hail, Barry

When
March 21, 9:02 AM CST
Where
Barry County, 2.15 mi NNW of Jenkins
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.800, -93.690

Hail, Stone

When
March 21, 9:34 AM CST
Where
Stone County, 1.49 mi SSW of Abesville
Measured
1.5 in hail
Reported by
Public
Coordinates
36.810, -93.380

Hail, Stone

When
March 21, 9:38 AM CST
Where
Stone County, 1.49 mi SSW of Abesville
Measured
1.5 in hail
Reported by
Public
Coordinates
36.810, -93.380

Hail, Christian

When
March 21, 9:43 AM CST
Where
Christian County, 2.35 mi SSW of Billings
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.040, -93.590

Hail up to the size of quarters fell between Billings and Marionville.

Hail, Christian

When
March 21, 10:15 AM CST
Where
Christian County, 2.16 mi SE of Mc Cracken
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
37.000, -93.140

Hail, Dallas

When
March 21, 11:30 AM CST
Where
Dallas County, 0.55 mi E of Buffalo
Measured
0.88 in hail
Reported by
Public
Coordinates
37.650, -93.090

Hail, Dallas

When
March 21, 11:38 AM CST
Where
Dallas County, 0.55 mi E of Buffalo
Measured
1 in hail
Reported by
State Official
Coordinates
37.650, -93.090

Hail, Texas

When
March 21, 1:30 PM CST
Where
Texas County, 0.69 mi N of Mitchell Corner
Measured
1 in hail
Reported by
Public
Coordinates
37.430, -92.080

Quarter size hail was reported at the Success Elementary School south of the town of Success on Highway 17.

Thunderstorm Wind, Laclede

When
March 24, 8:16 PM CST
Where
Laclede County, 0.88 mi NE of Lebanon
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
37.690, -92.660

There was minor wind damage to a wooden fence, a barn, and travel trailers one mile north of Lebanon. Time was estimated by radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681288, 681305, 681289, 681293, 681290, 681292, 681294, 681296, 681295, 681298, 681297, 681299, 681300, 681301, 681302, 681304, 681306.